Pennsylvania, 2013Strong Wind in Pennsylvania, March 18, 2013
March 18, 2013 · NWS PBZ · 1 event in 1 county or zone
A strong area of low pressure produced a tight pressure gradient across the upper Ohio Valley with southwest winds gusting over 40 MPH at times. A structure in Uniontown was damaged when strong winds aided in the collapse of a roof.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure produced a tight pressure gradient across the upper Ohio Valley with southwest winds gusting over 40 MPH at times. A structure in Uniontown was damaged when strong winds aided in the collapse of a roof.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 18, 9:12 AM EST, 48 minutes earlier.
Area forecast discussion, Mar 18, 9:12 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 AM EDT MON MAR 18 2013
.SYNOPSIS...
STRONG LOW PRESSURE SYSTEM WILL SPREAD A WINTRY MIX OF PRECIPITATION
OVER THE REGION TODAY. PERIODIC SNOW SHOWERS AND BELOW AVERAGE
TEMPERATURES ARE EXPECTED BY MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
WITH 10AM UPDATE...HAVE ALLOWED ADVISORY ACROSS MOST OF EASTERN
OHIO TO EXPIRE...AS WELL AS CANCELLING CARROLL COUNTY EARLY.
TEMPERATURES ARE STARTING TO RISE IN MANY AREAS...BUT SNOW AND
SLEET REMAIN THE DOMINANT PRECIPITATION TYPE FROM PITTSBURGH TO
THE NORTH. THE TRANSITION TO RAIN IS EXPECTED TO CONTINUE THROUGH
THE AFTERNOON...WITH HIGHER ELEVATIONS AND LOCATIONS ALONG
INTERSTATE 80 CONTINUING TO RECEIVE PRECIPITATION TYPES OTHER THAN
RAIN. PREVIOUS DISCUSSION FOLLOWS.
A QUICK UPDATE HAS BEEN ISSUED TO THE FORECAST TO ADD THE MENTION
OF THUNDERSTORMS FOR PORTIONS OF EXTREME SW PA...EASTERN
OHIO...AND NORTH-CENTRAL WV AS AN AXIS OF WEAK INSTABILITY SLIDES
IN THERE THIS MORNING.
VERY COMPLICATED FCST TDA. LOW PRES DVLPG ACRS THE TN VLY WL MOVE
NEWD BRINGING A WRMFNT THRU THE RGN TDA. CRITICAL THICKNESSES/
PROFILES INDICATE A WINTRY MIX OF PCPN TO START MOST PLACES. EXPTG
A CHG TO RA FM SW-NE GRDLY THRU DAY.
FZRA STILL BEING RPTD IN OH AS TEMPS COOLED WITH WET BULBING...SO
CONTG ADVY THERE. UPGRADED TO A WINTER STORM WRNG CLOSER TO THE I
80 CORRIDOR. ALL MDLS AND HPC GUIDANCE SHOW 1/2 TO 1 INCH OF QPF
IN THIS RGN. MESO DATA SHOWS A RIBBON OF HIGHER PWATS IN THIS RGN
AS WELL. CONCERNED A BURST OF HVY SN/PL/FZRA COULD OCCUR. SNOW
ACCUMS 2-4 INCHES IN THIS RGN SEEMS MOST REASONABLE ATTM WITH THE
HIGHEST AMNTS FURTHER N...BUT LOW CONF IN EXACT AMNTS DUE TO
PL/FZRA MXG IN. A TENTH TO A QUARTER OF AN INCH OF ICE FM FZRA IS
ALSO PSBL. THESE AMNTS WERE ADJ BASED ON LTST OVRNGT MDL/MESO
DATA. THIS AREA WL HAVE TO BE MONITORED FOR ANY CHGS...AS HVR
AMNTS OF SNW/ICE ARE PSBL. OTRW CONTG WRNG IN THE RIDGES FOR GENL
3-5 IN OF SNW WITH ARND A 1/4 INCH ICE FM FZRA PSBL. FOR PIT AREA
EXPTG A MIX OF SN/PL/FZRA THIS MRNG CHG TO ALL RA BY AFTN.
CDFNT PASSES THRU TNGT BRINGING AN END TO THE PCPN AS IT MOVES E.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
GUSTY WRLY WNDS LIKELY BEHIND FROPA FOR TUE. SHOULD BE A LULL IN
ACTIVITY UNTIL THE FIRST IN A SERIES OF TROFS MOVE THRU TUE EVE
THRU WED NGT. THIS ALG WITH UPSLOPE FLOW AND LK ENHANCEMENT WL
KEEP CHCS FOR SHSN AND BLO AVG TEMPS THRU THE PD.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
BROAD UPR TROF WL LINGER OVR ERN CANADA AND NEW ENGLAND THRU
SAT...WITH BLO AVG TEMPS AND PERIODIC SHSN/SHRA CHCS THRU SAT. THE
UPR TROF MOVES EWD FOR SUN WITH MILDER TEMPS.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
A LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY EARLY
TODAY...SPREADING A WINTRY MIX OF PRECIPITATION WITH SOME SNOW AND
ICE ACCUMULATION INTO THE TERMINALS. EVEN WITH ALL OF THE WINTRY
PRECIP NORTHWARD...A TEMPO GROUP FOR THUNDERSTORMS WITH BRIEF
GUSTY WINDS TO 30KTS IS FORECAST AT KMGW THIS MORNING. MIXED FREEZING
RAIN... RAIN...SNOW...AND SLEET ALREADY OCCURRING AT KHLG-KAGC-
KPIT BUT SHOULD CHANGE OVER TO RAIN BY EARLY AFTERNOON. FURTHER
NORTHWARD...PRECIPITATION WILL START AS IFR SNOW TOWARD BY LATE
MORNING AT KFKL/KDUJ AT KPIT/AGC WITH FREEZING RAIN MIXING IN WITH
SOME SLEET LATER THIS MORNING. STILL EXPECT ENOUGH WARM AIR TO
WORK NORTH TO CHANGE PRECIP TO ALL RAIN BY EARLY TO MID AFTERNOON
KPIT/KHLG/AGC/LBE...WHILE CHANGEOVER ACROSS NORTHERN TERMINALS
LOOKS TO BE BY EARLY EVENING.
AS LOW PRESSURE SHIFTS TO THE EAST COAST EARLY TONIGHT COLD FRONT
WILL BEGIN TO CROSS REGION WITH WINDS SHIFTING FROM SOUTHEAST TO
SOUTHWEST THIS EVENING. LOW LEVEL WIND SHEAR REMAINS IN TERMINALS
FOR MAINLY THIS MORNING AS WEAK SURFACE FLOW UNDER INVERSION WILL BE
TOPPED BY SOUTHEAST FLOW TO 40 KTS JUST ABOVE IT AROUND 1 TO 2K FT.
IFR CIGS EXPECTED TO DEVELOP WITH AND BEHIND FROPA TONIGHT AS LOW
LEVELS WILL BE SATURATED AND COLD ADVECTION BEGINS.
.OUTLOOK.../TUESDAY THROUGH FRIDAY/...
BEHIND COLD FRONT SCATTERED SNOW SHOWERS MAY BRING BRIEF
RESTRICTIONS TUESDAY. AN UPPER LEVEL SYSTEM FOLLOWED BY A
NORTHWESTERLY FLOW OFF OF THE LAKES WILL THEN BRING POSSIBLE MVFR
RESTRICTIONS WITH A LOW CHANCE OF SNOW SHOWERS WEDNESDAY INTO
FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
OHZ041-050.
PA...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR
PAZ007>009-013>016-022-023.
WINTER STORM WARNING UNTIL 10 PM EDT THIS EVENING FOR PAZ074-
076.
WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
PAZ020-021-029-073-075.
WV...WINTER STORM WARNING UNTIL 8 PM EDT THIS EVENING FOR WVZ023-
041.
WINTER WEATHER ADVISORY UNTIL 2 PM EDT THIS AFTERNOON FOR
WVZ001-002.
&&Hazardous weather outlook, Mar 18, 9:16 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1016 AM EDT MON MAR 18 2013
OHZ039-040-048-049-057>059-068-069-PAZ031-WVZ003-004-012-021-022-
191200-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-
NOBLE-MONROE-GREENE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
1016 AM EDT MON MAR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ007>009-013>016-022-023-WVZ023-041-191200-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
ARMSTRONG-INDIANA-PRESTON-TUCKER-
1016 AM EDT MON MAR 18 2013
...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ074-076-191200-
WESTMORELAND RIDGES-FAYETTE RIDGES-
1016 AM EDT MON MAR 18 2013
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ041-050-PAZ020-021-029-073-075-WVZ001-002-191200-
COLUMBIANA-JEFFERSON OH-BEAVER-ALLEGHENY-WASHINGTON-WESTMORELAND-
FAYETTE-HANCOCK-BROOKE-
1016 AM EDT MON MAR 18 2013
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 18, 7:28 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
828 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 AM FREEZING RAIN PENN HILLS 40.48N 79.83W
03/18/2013 M0.10 INCH ALLEGHENY PA PUBLIC
&&
EVENT NUMBER PBZ1301292Local storm report, Mar 18, 8:22 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FREEZING RAIN COSHOCTON 40.26N 81.85W
03/18/2013 E0.05 INCH COSHOCTON OH DEPT OF HIGHWAYS
ICY ROAD CONDITIONS
&&
EVENT NUMBER PBZ1301293
WOODRUMLocal storm report, Mar 18, 9:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1009 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM SNOW KNOX 41.23N 79.54W
03/18/2013 M1.0 INCH CLARION PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1301294Local storm report, Mar 18, 9:10 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1010 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 AM SNOW 1 WNW GREENSBURG 40.31N 79.55W
03/18/2013 M0.3 INCH WESTMORELAND PA COCORAHS
24 HOUR SNOWFALL.
0700 AM SNOW 2 NW MC HENRY 39.58N 79.37W
03/18/2013 M3.3 INCH GARRETT MD CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0700 AM SNOW 1 N TERRA ALTA 39.45N 79.55W
03/18/2013 M4.0 INCH PRESTON WV CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0700 AM SNOW 3 ENE WASHINGTON 40.18N 80.19W
03/18/2013 M0.6 INCH WASHINGTON PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0700 AM SNOW 2 NW DONEGAL 40.13N 79.41W
03/18/2013 M1.0 INCH WESTMORELAND PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0730 AM SNOW MOON TOWNSHIP 40.53N 80.22W
03/18/2013 M0.2 INCH ALLEGHENY PA CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0800 AM SNOW 1 SSW SCOTTDALE 40.10N 79.59W
03/18/2013 M0.4 INCH WESTMORELAND PA COCORAHS
24 HOUR SNOWFALL.
0800 AM SNOW NE MCMURRAY 40.28N 80.09W
03/18/2013 M0.5 INCH WASHINGTON PA COCORAHS
24 HOUR SNOWFALL.
0900 AM SNOW CANAAN VALLEY #2 39.06N 79.44W
03/18/2013 M3.5 INCH TUCKER WV CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
&&
EVENT NUMBER PBZ1301295
EVENT NUMBER PBZ1301296
EVENT NUMBER PBZ1301297
EVENT NUMBER PBZ1301298
EVENT NUMBER PBZ1301299
EVENT NUMBER PBZ1301300
EVENT NUMBER PBZ1301301
EVENT NUMBER PBZ1301302
EVENT NUMBER PBZ1301303
JPLocal storm report, Mar 18, 9:14 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1014 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM SNOW FREEPORT 40.67N 79.69W
03/18/2013 M0.5 INCH ARMSTRONG PA NWS EMPLOYEE
MOSTLY SNOW ACCUMULATION WITH SOME SLEET MIXING IN
&&
EVENT NUMBER PBZ1301305
WOODRUMLocal storm report, Mar 18, 9:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM NON-TSTM WND DMG HOPWOOD 39.88N 79.70W
03/18/2013 FAYETTE PA TRAINED SPOTTER
WOODEN SWING SET BLOWN OVER. SCATTERED POWER OUTAGES
AND LARGE TREES DOWN.
1049 AM SNOW HOPWOOD 39.88N 79.70W
03/18/2013 E2.0 INCH FAYETTE PA TRAINED SPOTTER
WOODEN SWING SET BLOWN OVER. SCATTERED POWER OUTAGES
AND LARGE TREES DOWN.
&&
EVENT NUMBER PBZ1301306
EVENT NUMBER PBZ1301307Strong Wind, Fayette
- When
- March 18, 10:00 AM EST to 10:02 AM EST
- Where
- Fayette forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -79.647 (the zone’s center; the record gives no point)
The front of a building had a roof collapse as strong winds pulled the elevated front exterior of the building down.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 18, 20132 deaths · 9 injured · $43 million · EF2 · 56 events
- Hail and Damaging Winds in Mississippi, March 18, 20133 injured · $557 million · 4.25 in hail · 51 events
- Tornadoes and Hail in Alabama, March 18, 20139 injured · $281,000 · EF2 · 57 events
- Tornado and Hail in Alabama, March 18, 20134 injured · EF1 · 97 events
- Tornadoes and Hail in Tennessee, March 18, 2013$525,000 · EF1 · 14 events
- Tornado and Hail in Georgia, March 18, 2013$152,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, March 18 to 20, 2013$168,000 · 16 events
- Ice Storm in Ohio, March 18, 2013$285,000 · 4 events
- Damaging Winds in South Carolina, March 18, 2013$122,000 · 65 kt wind · 15 events
- Winter Storm in Pennsylvania, March 18, 2013$150,000 · 2 events
- Hail in Louisiana, March 18, 2013$111,000 · 2.75 in hail · 5 events
- Winter Storm and Winter Weather in New York, March 18 to 19, 2013$65,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438042.